Wyoming, 2026

High Wind in Wyoming, March 24 to 25, 2026

March 24 to 25, 2026 · NWS CYS · 4 events in 2 counties and zones

Infrequent brief wind gusts over 58 MPH were observed over two southeast Wyoming wind prone areas along Interstate 80. Impacts were minimal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Infrequent brief wind gusts over 58 MPH were observed over two southeast Wyoming wind prone areas along Interstate 80. Impacts were minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 24, 4:43 AM MST, 4 hours 41 minutes earlier. Its key messages:

  • Very warm temperatures will return through the area through Wednesday with widespread record highs expected Wednesday afternoon.
  • Marginally high winds are possible (30 to 60% chance) for the wind prone areas of southeast Wyoming today and Wednesday.
  • Elevated to critical fire weather continues through Wednesday and possibly beyond. A Red Flag Warning has been issued for much of the area for Wednesday.
Area forecast discussion, Mar 24, 4:43 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
543 AM MDT Tue Mar 24 2026

.KEY MESSAGES...

- Very warm temperatures will return through the area through
  Wednesday with widespread record highs expected Wednesday
  afternoon.

- Marginally high winds are possible (30 to 60% chance) for the
  wind prone areas of southeast Wyoming today and Wednesday.

- Elevated to critical fire weather continues through Wednesday
  and possibly beyond. A Red Flag Warning has been issued for
  much of the area for Wednesday.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 300 AM MDT Tue Mar 24 2026

Record high temperatures and fire weather remain the primary
concerns for the next several days. Our period of only slightly
above average temperatures is coming to an end today as the powerful
ridge begins to re-strengthen over the desert southwest and shift to
the northeast. Expect unseasonably warm temperatures once again this
afternoon as 700-mb temperatures climb to around +6 to +10C, which
is generally the 97 to 99.5 percentile of climatology. All locations
will once again see near record breaking high temperatures in the
70s to lower 80s across the area. Westerly winds will spread over
most of the area by midday today, providing an extra boost to high
temperatures today despite some cloud cover sticking around most of
the day. In addition to the warmth, large-scale subsidence will help
boost wind speeds in the wind prone areas today. Most models show
700-mb winds around 45 to 55 knots over the Arlington/Elk Mountain
and Laramie Range areas beginning late this morning and continuing
through midday tomorrow. However, pressure/height gradients are
fairly unimpressive, and considerably weaker than what we'd like to
see for high winds. This leads to low confidence in a potential wind
event today. In-house guidance and NBM probabilities are in fairly
good agreement showing probabilities around 40 to 60% for the
Arlington/Elk Mountain area today, and 30 to 50% probability
tomorrow. For the Laramie Range wind corridors, probabilities
are a bit lower, around 20 to 40% mainly tonight and Wednesday
morning. This mainly appears to be driven by the 700-mb winds
and flow aloft, which should be able to mix down during the
daytime hours. This was enough to issue a low confidence High
Wind Watch for the Arlington area, but held off on the I-25 wind
prone corridors for now.

Expect another mild night tonight as cloud cover clears, but light
to moderate westerly flow prevents the development of a shallow
inversion. This will set the stage for another day of unprecedented
spring warmth on Wednesday. The ridge strength will peak aloft and
strong warm air advection is expected ahead of an approaching
upper level shortwave. 700-mb temperatures will crest between
+10 and +14C, which easily exceeds the climatological maximum
per the NAEFS mean. The ECWMF extreme forecast index of surface
maximum temperature is hovering around 0.99 for most of the
area, indicating high confidence in an anomalous warm event. In
fact, the current official forecast reflects highs similar to
Saturday, pushing the upper 70s in Rawlins and Laramie, and the
80s to low 90s along and east of I-25. All long term forecast
sites are forecast to smash daily record highs, most by close to
10 degrees. Prior to last week, Wednesday would be an easy
forecast for monthly record highs too, but values will be fairly
close to the new monthly records just set on Saturday.

Record warmth combined with continued westerly winds across the area
will boost fire weather concerns once again. While we will have a
little more moisture present than last week's warm spell, RH is
still expected to drop to 10 to 15% along and east of the Laramie
Range Wednesday. As a result, there is high confidence in widespread
critical fire weather conditions along and east of I-25. Further
west, the slightly cooler temperatures reduces confidence somewhat,
but it was still high enough to upgrade the Fire Weather Watch.
Wildfire will spread rapidly under these conditions.

The last weather concern in the short term will be the shortwave
trough passing to our north Wednesday evening. This feature will
kick off upper level positive theta-e advection, moistening the
upper atmosphere during the afternoon and evening hours. While low-
level moisture will be highly limited, there should be enough above
the very deep, well-mixed boundary layer to kick off some showers
around mid-afternoon. This area will be mainly concentrated east of
the Laramie Range, and south of a Wheatland to Alliance line
(roughly). While instability forecasts are not terribly impressive,
100 to 300 J/kg of CAPE may be enough to produce some isolated
lightning. The probability of lightning in the vicinity of a given
location is only around 10%, but this is still concerning due to the
very dry boundary layer. This could help support a few dry
microbursts with gusty and erratic winds at the surface. Wetting
rains are unfortunately quite unlikely (less than 10%
probability) with these showers continuing into Wednesday
evening.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 300 AM MDT Tue Mar 24 2026

A potent cold front will push into the area behind the departing
shortwave trough Thursday morning. This will manifest as a shift in
the winds to the north or northeast along with an increase in
relative humidity. Expect this to push into our northern zones
before sunrise Thursday, and reach the I-80 corridor around mid
morning. However, it may take until Thursday evening for improved
moisture to break west of the higher terrain and reach the Laramie
to Rawlins corridor. As a result, elevated fire weather conditions
will continue for Carbon and Albany counties with near record high
temperatures continuing, even as those to the east cool down about
20F from Wednesday's highs (and still remain about 10F above
seasonal averages!) Models show the potential for strong
frontogenesis Thursday afternoon as the frontal boundary stalls
against the Laramie Range. Modest overrunning lift on top should
produce another round of shower activity during the afternoon and
evening hours. This activity will also mix with and eventually
chance over to snow as 700-mb temperatures fall behind the cold
front. While widespread accumulating snow is not expected, this
round of precipitation will provide slightly better odds for
appreciable precipitation. Probabilities for wetting rainfall
(greater than 0.1" liquid) are around 10 to 25% for much of Albany,
Laramie, Platte, and Goshen counties. Lower probabilities are
present for other counties.

Friday will feature temperatures near seasonal averages as the
surface high pressure system begins to retreat off to the east. Look
for increasing southerly winds as this feature begins to move away
from the area. The cycle repeats again Saturday into early next week
as the powerful ridge re-strengthens once again. Lee troughing
should reach the I-25 corridor on Saturday, spreading westerly and
near record high temperatures across much of southeast Wyoming. By
Sunday, westerlies should push back across the entire area, which
will bring the potential for widespread daily record highs Sunday
and Monday. This round of warmth does not appear as anomalous as
last Saturday and this upcoming Wednesday. The ECMWF EFI for maximum
temperatures is generally between 0.8 and 0.9 while NAEFS mean 700-
mb temperatures around +6 to +8C are around the 97.5 percentile of
climatology rather than obliterating monthly maximums. Models are in
fairly good agreement showing mid to upper level moisture improving
gradually Saturday through Tuesday. This will present the
possibility for a pattern of diurnal convection in the afternoon and
evening to set up during this period.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 537 AM MDT Tue Mar 24 2026

VFR conditions expected for the forecast period. Gusty winds
will return to terminals between mid morning and the early
afternoon. Expect gusts of 30 to 40 knots in Wyoming and 20 to
30 knots in Nebraska as some mid to high level cloud cover
continues to filter through. Wind gusts will ease around sunset,
expect at RWL where gusty winds may continue overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 10 PM MDT Wednesday for
     WYZ417>419-430>433.
     Red Flag Warning from noon to 8 PM MDT Wednesday for
     WYZ420>423.
     High Wind Watch from 9 AM MDT this morning through Wednesday
     afternoon for WYZ110.
NE...Red Flag Warning from 11 AM to 10 PM MDT Wednesday for
     NEZ434>437.

&&

SHORT TERM...MN
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Mar 24, 3:25 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Tue Mar 24 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
425 AM MDT Tue Mar 24 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Marginally high winds are possible (30 to 60% chance) for the
  wind prone areas of southeast Wyoming today.

- Elevated fire weather conditions expected for the High Plains
  today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- Very warm temperatures will return through the area through
  Wednesday with widespread record highs expected Wednesday
  afternoon.

- Marginally high winds are possible (30 to 60% chance) for the
  wind prone areas of southeast Wyoming Wednesday.

- Elevated to critical fire weather continues through Wednesday
  and possibly beyond. A Red Flag Warning has been issued for
  much of the area for Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
March 24, 9:24 AM MST to 10:14 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Vedauwoo WYDOT site reported a few gusts around 58 MPH the morning of March 24th.

High Wind, North Snowy Range Foothills

When
March 24, 11:32 AM MST to 2:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A few isolated wind gusts reported during this time period. Peak gust of 63 MPH measured at the Cooper Cove WYDOT site.

High Wind, North Snowy Range Foothills

When
March 24, 10:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Measured at the WYDOT site at County Road 402, near Elk Mountain Wyoming.

High Wind, North Snowy Range Foothills

When
March 25, 4:52 AM MST to 1:42 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Strouss Hill WYDOT site observed persistent wind gusts over 58 MPH for over four hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318404, 1318374, 1318375, 1318403.